Iowa, 2023

Damaging Winds in Iowa, July 12, 2023

July 12, 2023 · NWS FSD · 10 events in 5 counties and zones

An approaching upper level jet within the presence of a sharp lower- to mid-level boundary focused widespread convective development during the overnight hours. Elevated instability of 1000-1500 J/kg and deep layer shear in excess of 40 kts produced a very organized bowing system, which resulted in widespread 60 to 80 mph wind reports in southeast South Dakota, northeast Nebraska, and northwest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An approaching upper level jet within the presence of a sharp lower- to mid-level boundary focused widespread convective development during the overnight hours. Elevated instability of 1000-1500 J/kg and deep layer shear in excess of 40 kts produced a very organized bowing system, which resulted in widespread 60 to 80 mph wind reports in southeast South Dakota, northeast Nebraska, and northwest Iowa. At the peak, several thousand people were without power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 12, 2:08 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 12, 2:08 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
308 AM CDT Wed Jul 12 2023

.SHORT TERM...(Today and Tonight)
Issued at 308 AM CDT Wed Jul 12 2023

A complex of thunderstorms will continue to move southeast through
the area this morning as the upper level wave moves through.
Scattered severe storms will remain possible through about 7-9 am
with the better chances south of Interstate 90. Once this wave and
MCS move through much of the area should be dry the remainder of the
day. Showers and thunderstorms after about late morning are pretty
unlikely, but there may be enough cloud cover to limit heating a
bit. A weak wave north of I-90 could allow for some isolated
activity closer to highway 14, but with very skinny CAPE even
thunder may be tough to come by.

For the most part tonight should be dry with some lingering lighter
shower chances over mainly southwest MN. If the area sees enough
rain this morning we could see some patchy fog late tonight into
Thursday morning as winds become light and variable.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 AM CDT Wed Jul 12 2023

Thursday looks to be a solid mixing day with deep westerly flow.
Winds at the surface will not be excessive but should average
about 10 to 20 mph. Temperatures near to above normal with highs
in the mid and upper 80s.

A moderately strong upper level jet will swing a front through
Thursday night and bring the next better chance for showers and
thunderstorms. It does appear that some isolated severe storms will
be possible with weak to moderate shear and CAPE values around 1500
J/kg. Temperatures should climb into the lower to mid 80s on Friday
behind this front.

Saturday through Tuesday should be an extended period of seasonally
warm temperatures with below normal humidity. This is due to a
persistent deep low pressure across central and southern Canada,
which will keep the Northern Plains in fairly persistent northwest
flow aloft. While completely dry conditions are not expected, any
activity should be more of the isolated to scattered nature as the
deeper moisture and instability will likely be locked up- to the
south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1007 PM CDT Tue Jul 11 2023

Convection will be the greatest concern for the 06z TAFS.
Anticipating scattered convection to form shortly after midnight,
with several clusters of storms moving Southeast into the night.
VFR conditions are generally expected, through in convection
localized drops in visibility are likely.

Convection will move southeast after daybreak, leaving MVFR
ceilings in it's wake. This stratus may linger through the morning
before lifting and dissipating.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...Dux
Hazardous weather outlook, Jul 12, 2:26 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
326 AM CDT Wed Jul 12 2023

IAZ001>003-012>014-022-MNZ071-072-080-081-089-090-097-098-SDZ040-
055-056-060>062-066-067-130830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings-Lake-
Moody-Hanson-McCook-Minnehaha-Turner-
326 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will move through the area early this
morning. Isolated storms could be severe with quarter sized hail
and wind gusts to 60 mph the main concerns. Shortly after sunrise
the stronger storms will be mainly south of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ065-068>071-130830-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Hutchinson-Bon Homme-
Yankton-Clay-Union-
326 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A line of strong to occasionally severe storms will move through
the area early this morning. The main threats will be hail to half
dollar and wind gusts to 70 mph. By mid morning most of the
activity will be south and east of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm through daybreak.

SDZ038-039-050-052>054-057>059-063-064-130830-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Charles Mix-Douglas-
326 AM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will exit the area early this morning.
The better chance for severe weather will be in far southern South
Dakota and northern Nebraska.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periods of low chances for showers and thunderstorms continue
through the weekend. Isolated severe thunderstorms are possible
Thursday night, but confidence in any details is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 12, 2:14 AM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
314 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     Hail             2 SSE Mitchell          43.71N 98.02W
07/12/2023  E1.00 inch       Davison            SD   Public

            Report from mPING: Quarter (1.00 in.).

&&
Local storm report, Jul 12, 2:17 AM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
317 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     Hail             1 ESE Salem             43.72N 97.37W
07/12/2023  E0.75 inch       McCook             SD   Public

&&
Local storm report, Jul 12, 3:37 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
437 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     Tstm Wnd Gst     3 NNW Sioux Falls       43.58N 96.75W
07/12/2023  M72 MPH          Minnehaha          SD   ASOS

            ASOS station KFSD Sioux Falls Airport.

&&

ak
Local storm report, Jul 12, 3:41 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
441 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     Tstm Wnd Gst     5 S Freeman             43.28N 97.42W
07/12/2023  M63 MPH          Hutchinson         SD   Mesonet

            Mesonet station 163 SD RWIS Freeman.

&&

ak
Local storm report, Jul 12, 3:43 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
443 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Tstm Wnd Gst     3 SSW Beresford         43.04N 96.80W
07/12/2023  M80 MPH          Union              SD   Mesonet

            Mesonet station 16 SD RWIS Beresford.

&&

ak
Local storm report, Jul 12, 3:45 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
445 AM CDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     Tstm Wnd Gst     3 SE Montrose           43.67N 97.15W
07/12/2023  M72 MPH          McCook             SD   Mesonet

            Mesonet station 18 SD RWIS Montrose.

&&

ak

The radar

The Sioux Falls radar (KFSD), 68 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 12, 3:45 AM CST to 3:49 AM CST
Where
Sioux County, 1.01 mi W of Hawarden
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
43.000, -96.490

Several large trees were downed by thunderstorm winds in Hawarden.

Thunderstorm Wind, Sioux

When
July 12, 3:47 AM CST to 3:52 AM CST
Where
Sioux County, Rock Vly
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.200, -96.300

Large branches and powerlines were downed by thunderstorm winds, which lasted up to 5 minutes.

Thunderstorm Wind, Plymouth

When
July 12, 3:55 AM CST to 3:59 AM CST
Where
Plymouth County, 4.12 mi W of Millnerville
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
42.690, -96.580

Thunderstorms winds blew down a tree across Iowa Highway 12.

Thunderstorm Wind, Sioux

When
July 12, 3:58 AM CST to 4:03 AM CST
Where
Sioux County, 1.66 mi ENE of Hull
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.190, -96.140

Thunderstorm winds brought down large tree branches and powerlines across Division Street between 3rd and 5th Street.

Thunderstorm Wind, Woodbury

When
July 12, 4:20 AM CST to 4:23 AM CST
Where
Woodbury County, 3.57 mi W of Sioux City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.500, -96.450

Thunderstorm winds took down numerous wires across the western portions of Sioux City.

Thunderstorm Wind, Woodbury

When
July 12, 4:26 AM CST to 4:28 AM CST
Where
Woodbury County, 1.38 mi S of (Sux)sioux City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.380, -96.380

Thunderstorm wind gusts as high as 59 mph were measured by Automated Surface Observing System site KSUX 2 miles southwest of Sergeant Bluff.

Thunderstorm Wind, Woodbury

When
July 12, 4:28 AM CST to 4:31 AM CST
Where
Woodbury County, 4.01 mi NNE of Sergeant Bluff
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.450, -96.310

Thunderstorm winds were measured on a personal weather station in 4 miles north-northeast of Sergeant Bluff.

Thunderstorm Wind, Woodbury

When
July 12, 4:35 AM CST to 4:37 AM CST
Where
Woodbury County, 0.51 mi E of Sloan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.230, -96.220

Several moderate-sized branches were removed by thunderstorm winds.

Thunderstorm Wind, Clay

When
July 12, 5:15 AM CST to 5:17 AM CST
Where
Clay County, 0.51 mi E of Peterson
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.920, -95.340

A few trees and large branches were downed by thunderstorm winds in Peterson.

Thunderstorm Wind, Buena Vista

When
July 12, 5:28 AM CST to 5:31 AM CST
Where
Buena Vista County, 2.06 mi NE of Truesdale
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.750, -95.150

Thunderstorm wind gusts as high as 66 mph were measured by Iowa Road Weather Information System site RSLI4 2 miles northeast of Truesdale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123360, 1123363, 1123371, 1123358, 1123354, 1123372, 1123376, 1123374, 1123359, 1123375.